Alert archive / Vermont / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Burlington, VT

May 4, 20184 counties in Vermont

NWS Burlington, VT issued this flash flood warning at May 4, 2018, 8:29 PM EDT for 4 counties in Vermont. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2018, 8:29 PM EDT (00:29 UTC)
Expired
May 4, 2018, 11:30 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Caledonia County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 61 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 9:14 PM EDTFLASH FLOOD3 Sse Westmore, VTA LANDSLIDE OCCURED AT THE SOUTH END OF LAKE WILLOUGHBY AND IS BLOCKING PARTS OF 5A

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

234 
WGUS51 KBTV 050029
FFWBTV
VTC005-015-019-023-050330-
/O.NEW.KBTV.FF.W.0003.180505T0029Z-180505T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
829 PM EDT FRI MAY 4 2018

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Southern Lamoille County in northwestern Vermont...
  Central Caledonia County in northeastern Vermont...
  Southern Orleans County in northeastern Vermont...
  Northern Washington County in central Vermont...

* Until 1130 PM EDT

* At 826 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Montpelier, Lyndon, Morrisville, Greensboro, Calais, Westmore,
  Stannard, Stowe, Glover, Hardwick, Waterbury Village, Marshfield
  Village, Hyde Park, Sutton, Wolcott, Barton, Greensboro Bend,
  Worcester, Middlesex and Sheffield.

Training thunderstorms will bring additional rainfall amounts of 
up to another inch of rainfall over the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4458 7204 4439 7218 4429 7248 4429 7280
      4443 7272 4455 7282 4469 7250 4482 7197

$$

Deal
1 follow-up statement
474 
WGUS71 KBTV 050329
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
1129 PM EDT FRI MAY 4 2018

VTC005-015-019-023-050338-
/O.EXP.KBTV.FF.W.0003.000000T0000Z-180505T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamoille VT-Caledonia VT-Orleans VT-Washington VT-
1129 PM EDT FRI MAY 4 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN LAMOILLE...CENTRAL
CALEDONIA...SOUTHERN ORLEANS AND NORTHERN WASHINGTON COUNTIES WILL
EXPIRE AT 1130 PM EDT...

The Flash Flood threat has weakened however flood waters will still 
potentially cause road closures and low land field flooding. The 
Flash Flood Warning has been transitioned to an Areal Flood warning. 
Please continue to heed any remaining road closures..

LAT...LON 4458 7204 4439 7218 4429 7248 4429 7280
      4443 7272 4455 7282 4469 7250 4482 7197

$$

Deal

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at May 4, 7:58 PM EDT, 31 minutes earlier.

Area forecast discussion, May 4, 7:58 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
758 PM EDT Fri May 4 2018

.SYNOPSIS...
Strong to severe storms are anticipated this afternoon with
good instability, shear and forcing ahead of a cold front
approaching from the west. The threat threat for severe weather
will diminish after sunset. Following the front, a strong low
level jet will move over the Adirondack and Green Mountains and
produce gusty winds from the west at 40 to 55 mph across
northern New York and southern Vermont. Winds will begin to
taper off around sunrise on Saturday and a nice day is on tap
with clearing skies and seasonably warm temperatures. Another
shot of rain is possible on Sunday but the upcoming week looks
to be dry.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 746 PM EDT Friday...Severe weather event ongoing across
the North Country this evening. As expected, discrete cells
developed over the Saint Lawrence Valley and marched eastward
across the Adirondacks and eventually the Champlain Valley. They
have solidified into more of a line now and combined with a
squall line that developed ahead of the cold front that is
moving through central NY ATTM. So we now have a fairly solid
line from roughly Albany VT down through Charlotte and across
the lake to Moriah Center. Storms with this line have already
produced wind damage, large hail, and torrential rainfall, and
the line will continue to do so as it quickly shifts eastward
through the evening. Then we will turn our focus to the high
winds still expected to develop behind the front. Things are
progressing pretty much as anticipated, so no changes were
needed with this update.

Previous discussion...Active evening on tap for the North
Country with severe thunderstorms still expected to affect the
region. A Tornado Watch is in effect most of Vermont and
northern New York until 10 pm tonight. Isolated tornadoes,
widespread damaging winds, and perhaps some hail up to 1 inch
are possible. Heavy rain is also a concern.

A potent upper shortwave is quickly pushing across the Great Lakes
this afternoon. Meanwhile, a warm front has lifted into the northern
NY/northern and central VT, ushering in a warm and moist airmass.
This combined with breaks in the cloud cover has allowed the
atmosphere to finally destabilize; SPC mesoanalysis shows MUCAPE of
500-1000 J/kg spreading into Rutland/Windsor Counties and up into
the Adirondacks and southern Saint Lawrence Valley. We are just
starting to see showers and thunderstorms develop out ahead of the
upper wave/surface low, and this activity is now lifting into the
Saint Lawrence Valley. This trend of developing discrete cells will
continue along/just south of the international border through this
afternoon. Shear is impressive; 0-6km bulk shear is already 45-55 kt
and this will only increase as a strong 75+ kt jet rotates around
the approaching low/upper wave. Hence expect these discrete cells
will likely rotate and have the potential of producing damaging
winds, perhaps some large hail, and isolated tornadoes. As we head
toward evening, the cold front extending southward from the surface
low will cross the region from west to east. A line of thunderstorms
is expected to develop along the front, with more widespread
damaging winds likely as it passes through. Regardless of convective
mode, heavy rainfall is also very likely due to anomalously high
PWATs of 1.5+ inches across the region. Although storms will have a
very fast east or northeast motion, soils are already very saturated
and streams running high from antecedent rainfall and snowmelt.
Therefore flooding is also of concern, particularly in far northern
NY/VT where the aforementioned secondary squall line will follow the
discrete cellular activity that is expected this afternoon. Drier
air will follow behind the cold front, quickly bringing the
thunderstorms to an end, by 10 pm or shortly thereafter.

Once the convection exits to our east this evening, the focus will
turn to a more widespread synoptic wind event as the strong jet
pushes eastward across the North Country. Cold advection behind the
front will allow the stronger winds to mix to the surface. Given 60-
70+ kt will exist at 850 mb, this will make gusts of 45-50 mph very
possible across the region, particularly in the higher terrain.
Locally higher gusts are possible on the eastern slopes as Froude
numbers indicate the potential for mountain waves. Given saturated
soils, downed trees and/or power outages are a distinct possibility,
even in those areas that don't see the highest winds.

Much quieter weather on tap for Saturday as weak ridging builds
across the region. The drier airmass behind the front will result in
lots of sunshine during the day. Winds will still be a little on the
breezy side, but overall it will a pleasant day with highs in the
mid 60s to around 70. Clouds will increase Saturday night ahead of
low pressure which will skirt by to our south. Lows will be in the
lower 40s to around 50.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 353 PM EDT Friday...Sunday will bring a return of the
rain as multiple disturbances move over the area. An upper
wave/weak surface low will bring spread precipitation northward
Sunday afternoon. By Sunday evening, an upstream longwave trough
over Ontario will sharpen into a potent shortwave and sweep the
much weaker southern stream feature away to the east. A strong
surface cold front within the sharpening trough will push
through the forecast area Sunday evening through night,
resulting in temperatures dropping around 30 degrees during the
course of the night. Morning lows in the 30s to low 40s should
be expected Monday morning, with some areas of the northern
Adirondacks forecast to drop below freezing. Some precipitation
during this time is possible as the shortwave moves through,
which would fall as some snow in the higher elevations of the
northern Adirondacks and as a cold rain elsewhere. Once the
shortwave moves through, the remainder of Monday will trend
drier but still cool, with highs only expected to reach the mid
to upper 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 353 PM EDT Friday...Little to no change for the extended period
from previous forecast thinking as there remains good consensus
amongst medium/long range guidance that a welcomed period of
dry weather is in the cards with high pressure taking residence
over the Northeast. Monday will be the coolest day behind the
departing upper trough with highs only in the mid to upper 50s,
but as the low/mid flow returns to the south/southwest for the
remainder of the period, temps rebound back to above normal
levels with highs in the mid 60s to low 70s and lows in the 40s
to perhaps low 50s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...A line of +TSRA will affect all VT
terminals plus PBG through about 03z Sunday. Gusty winds to
35kt, large hail, and very heavy rainfall will be possible with
this line, along with IFR conditions. This line is developing
out ahead of a cold front which will cross from west to east and
exit into NH by midnight tonight. Very strong west winds are
expected for a few hours behind this front; gusts of 35-45 kt
are likely, with higher gusts possible in the higher terrain.
Thee peak gusts will begin to die down 04z-06z tonight, though
they winds remain gusty to around 25 kt through the remainder of
the forecast period. Some localized MVFR ceilings will linger
through 12z Saturday, with VFR to prevail thereafter.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA.
Sunday Night: Mainly MVFR, with local VFR possible. Chance SHRA.
Monday: Mainly MVFR, with areas VFR possible. Chance SHRA.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.

&&

.HYDROLOGY...
Lake Champlain continues to slowly climb closer to flood stage of
100 feet due to recent rainfall and continued high elevation
snowmelt. With additional rainfall expected today, confidence is
high that flood stage will be met sometime on Saturday or
Saturday night, and likely remain in flood through the next 5-7
days. While uncertainty exists with just how high the lake
level will peak, ensemble model forecasts indicate it should not
be above 100.5 feet which will limit impacts to the immediate
lakeshore where water will threaten some lake front properties
and low lying roads, piers and docks. Wind and wave action may
also compound flooding on windward facing shorelines.

In addition, a flood warning remains in effect for the Saranac Lake
area where a state of emergency has been declared. Emergency
management officials reported yesterday afternoon that several homes
and businesses were being impacted by high water, and with
additional rainfall expected today into tonight, flooding is
likely to continue.

&&

.MARINE...
South to southwest winds will increase this evening as a strong
jet passes across the region. Winds of 20 to 30 kt are expected
through midnight, then they will slowly subside as the jet exits
to the east. waves will be 3 to 5 feet.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 8 AM EDT Saturday for VTZ001>012-016>019.
NY...Wind Advisory until 8 AM EDT Saturday for NYZ026>031-034-035-
     087.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...RSD
LONG TERM...Lahiff
AVIATION...Hastings
HYDROLOGY...Hastings
MARINE...Hastings
Hazardous weather outlook, May 4, 1:03 PM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
103 PM EDT Fri May 4 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-051715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
103 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to develop this afternoon,
with some thunderstorms capable of producing damaging winds, large
hail, and heavy rainfall. Isolated tornadoes are also possible.

In addition, please listen to NOAA Weather Radio or go to
weather.gov on the Internet for more information about the following
hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 4, 8:07 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
807 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     BOLTON                  44.37N  72.88W
05/04/2018                   CHITTENDEN         VT   PUBLIC

            TREE DOWN ON I-89 SOUTHBOUND

&&

EVENT NUMBER BTV1801327

VERASAMY
Local storm report, May 4, 8:15 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
815 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     2 N TICONDEROGA         43.87N  73.42W
05/04/2018  M55 MPH          ESSEX              NY   NYS MESONET

&&

EVENT NUMBER BTV1801328

VERASAMY
Local storm report, May 4, 8:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
818 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     NON-TSTM WND DMG CHIPPEWA BAY            44.44N  75.76W
05/04/2018                   ST. LAWRENCE       NY   TRAINED SPOTTER

&&

CORRECTED EVENT...FATALITIES...INJURIES

EVENT NUMBER BTV1801326

BANACOS
Local storm report, May 4, 8:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
822 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FLASH FLOOD      1 E NASHVILLE           44.45N  72.93W
05/04/2018                   CHITTENDEN         VT   NWS EMPLOYEE

            ROAD FLOODED AT CORNER OF BENTLEY LN AND NASHVILLE.

&&

EVENT NUMBER BTV1801329

VERASAMY
Local storm report, May 4, 8:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
826 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     NON-TSTM WND DMG HEUVELTON               44.62N  75.40W
05/04/2018                   ST. LAWRENCE       NY   TRAINED SPOTTER

            MULTIPLE POWERLINES AND TREES DOWN ON RT68.

&&

EVENT NUMBER BTV1801330

VERASAMY
Local storm report, May 4, 8:28 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
828 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     NON-TSTM WND DMG 1 NW STOWE              44.48N  72.70W
05/04/2018                   LAMOILLE           VT   PUBLIC

            BRANCHES DOWN

&&

EVENT NUMBER BTV1801331

VERASAMY

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:05 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Orleans, Washington55 min
May 4, 8:25 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Orange, Rutland, Washington and 1 more65 min
May 4, 8:36 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor54 min
May 4, 10:44 PM EDTAreal Flood WarningBTVAddison, Chittenden, Lamoille, Washington6 hr
May 4, 11:28 PM EDTAreal Flood WarningBTVCaledonia, Lamoille, Orleans, Washington6 hr
May 5, 4:14 PM EDTRiver Flood WarningBTVOrleans21 hr

Nearby

Flash Flood Warnings in Vermont, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.